Alert archive / Mississippi / Flash Flood Warnings in 2008
Flash Flood Warning 46, NWS Jackson, MS
NWS Jackson, MS issued this flash flood warning at Jun 17, 2008, 4:14 PM CDT for Kemper County, Lauderdale County, Mississippi. It was in force for 99 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 17, 2008, 4:14 PM CDT (21:14 UTC)
- Expired
- Jun 17, 2008, 5:53 PM CDT
- In force
- 99 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Kemper County, MS, Lauderdale County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 134 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 17, 4:25 PM CDT | FLASH FLOOD | 3 S Daleville, MS | PARTS OF LIZELIA ROAD WERE FLOODED BY HEAVY RAIN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 9.2 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1516 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 1109 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KJAN 172116 FFWJAN MSC069-075-172315- /O.NEW.KJAN.FF.W.0046.080617T2114Z-080617T2315Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE JACKSON MS 414 PM CDT TUE JUN 17 2008 THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTH CENTRAL KEMPER COUNTY IN EAST CENTRAL MISSISSIPPI... NORTH CENTRAL LAUDERDALE COUNTY IN EAST CENTRAL MISSISSIPPI... THIS INCLUDES THE MERIDIAN NAVAL AIR STATION... * UNTIL 615 PM CDT * AT 414 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BLACKWATER...PRISMATIC AND DALEVILLE A STALLED CLUSTER OF THUNDERSTORMS HAS PRODUCED NEARLY 3 INCHES OF RAIN ACROSS NORTH CENTRAL LAUDERDALE COUNTY NEAR THE NAVAL AIR STATION. ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE WARNED AREA. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. LAT...LON 3246 8845 3240 8867 3264 8879 3267 8859 TIME...MOT...LOC 2114Z 180DEG 0KT 3254 8862 $$ CME
1 follow-up statement
000 WGUS74 KJAN 172253 FFSJAN FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 553 PM CDT TUE JUN 17 2008 MSC069-075-172303- /O.CAN.KJAN.FF.W.0046.000000T0000Z-080617T2315Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ LAUDERDALE MS-KEMPER MS- 553 PM CDT TUE JUN 17 2008 ...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR KEMPER AND LAUDERDALE COUNTIES... LAT...LON 3246 8845 3240 8867 3264 8879 3267 8859 TIME...MOT...LOC 2253Z 180DEG 0KT 3254 8862 $$ BANNAN
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Jun 17, 4:00 PM CDT, 14 minutes earlier.
Area forecast discussion, Jun 17, 4:00 PM CDT, 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 400 PM CDT TUE JUN 17 2008 .SHORT TERM...COLD FRONT MOVING INTO THE REGION CURRENTLY SEEMS TO EXTEND FROM WEST TO EAST ALONG (OR JUST SOUTH) OF THE HIGHWAY 82 CORRIDOR IN NORTHERN MS. HOWEVER...THE BEST LOW LEVEL CONVERGENCE ASSOCIATED WITH THIS BOUNDARY REMAINS DISPLACED SOME 50 MILES TO THE SOUTH WHERE ENOUGH LOW LEVEL MOISTURE IS POOLED TO FUEL AT LEAST ISOLATED SHOWERS AND THUNDERSTORMS. CONVECTION THUS FAR HAS BEEN MOST CONCENTRATED ACROSS EAST CENTRAL MS (NEAR MERIDIAN)...MAINLY DUE TO HIGHEST AVAILABILITY OF LOWER ATMOSPHERIC MOISTURE. SOME STORMS...MAINLY IN THE LATTER AREAS...HAVE ALSO BEEN QUITE POTENT GIVEN ML CAPE VALUES OVER 2000 J/KG IN MANY CASES WITH A WEAK DISTURBANCE ALOFT IN NORTHWEST FLOW PROVIDING A LITTLE ADDITIONAL VERTICAL SUPPORT. LOOKS LIKE THE RISK FOR A STRAY SEVERE STORM WILL REMAIN THROUGH EARLY THIS EVENING FOR LOCATIONS SOUTH OF I-20 (BUT ESPECIALLY IN SOUTHEASTERN MS). WILL MENTION RISK IN THE HWO FOR TONIGHT...BUT OVERALL WEATHER SITUATION DOES NOT APPEAR CAPABLE OF WIDESPREAD SEVERE WEATHER AS WE GO INTO THIS EVENING. ALSO HAVE A DOGGED MCS (MESOSCALE CONVECTIVE SYSTEM) COMING UP TO THE SABINE RIVER CURRENTLY. THIS SYSTEM HAS MADE IT FURTHER EAST THAN IT WAS SUPPOSED TO...BUT ITS EFFORTS TO RUN THROUGH THE HEART OF AN 850 MB RIDGE AXIS SHOULD PROVE FUTILE. THIS WILL KEEP SYSTEM HEADED MAINLY SOUTHWEST OF MY CWA...ALTHOUGH SOME DEBRIS SHOWERS OR STORMS COULD BRUSH FAR SOUTHWEST ZONES THROUGH LATE EVENING. THE MINOR THREAT FROM WAYWARD CONVECTIVE SYSTEMS ORIGINATING IN THE PLAINS WILL PERSIST WEDNESDAY AND INTO WEDNESDAY NIGHT. HOWEVER...THE OVERALL ATMOSPHERIC SITUATION SHOULD BE QUITE SIMILAR TO TODAY...MEANING THE 850 MB RIDGE AXIS SHOULD BE PLANTED JUST TO OUR WEST/SOUTHWEST AND THEREBY DEFLECTING ACTIVITY OFF TO OUR SOUTHWEST OR NORTH. ON THE POSSIBLE CHANCE THAT MODELS HAVE MISCALCULATED THE LOCATION OF THIS RIDGE...I HAVE INCLUDED 10 TO 15 POPS IN FOR WESTERN ZONES BOTH OF THESE PERIODS. FORECAST THROUGH WEDNESDAY NIGHT LOOKS RATHER DRY OTHERWISE SINCE DRY AIR BEHIND THE COLD FRONT COMING IN TONIGHT WILL EFFECTIVELY ERADICATE CONVECTIVE POTENTIAL FOR THE REGION INTO PROBABLY THURSDAY. THIS DRIER (AND MARGINALLY COOLER) AIR WILL BE SOME RELIEF LATER TONIGHT THROUGH TOMORROW NIGHT WERE MANY LOCATIONS WILL SEE LOWS GETTING WELL DOWN INTO THE 60S AND HIGHS REMAINING SHY OF THE 90 DEGREE MARK ARE NOT OUT OF THE QUESTION. REMAINED GENERALLY CLOSE TO GUIDANCE POPS AND TEMPS THROUGH 36 HOURS...BUT I DID INCORPORATE MINOR TWEAKS IN MENTIONED DIRECTIONS IN EFFORT TO IMPROVE ACCURACY. /BB/ .LONG TERM...THURSDAY THROUGH TUESDAY. THERE WERE A FEW CHANGES IN THE NEAR TERM...MAINLY TO THE POPS THURSDAY AND FRIDAY. SEE MORE CHANGES COMING FOR THE WEEKEND...WITH THE MODELS BACKING OFF ON THE RAIN FOR SATURDAY. FOR NOW WILL ONLY ADJUST POPS AND MAYBE TEMPS THURSDAY AND FRIDAY. NAM/GFS/EURO ALL SUGGEST A COMPLEX WILL MOVE TOWARD THE AREA BETWEEN THURSDAY NIGHT AND FRIDAY NIGHT. THERE WERE SOME TIMING DIFFERENCES. WILL PROBABLY USE A BLEND OF THE NAM/GFS SOLUTIONS FOR THE TIMING. RIGHT NOW...THE MODELS SUGGEST THE SYSTEM WILL MAINLY IMPACT THE NORTHERN ZONES. WILL NOT MAKE ANY CHANGES BEYOND FRIDAY. THE UPPER RIDGE REMAINS TO THE SOUTHWEST...WITH THE UPPER LOW SPINNING OVER THE GREAT LAKES...SO THE AREA WILL REMAIN IN THE NORTHWEST FLOW. BY THURSDAY...THE RIDGE AXIS WILL BE PUSHING EAST...ALLOWING MORE UPPER LEVEL DISTURBANCES TO DROP INTO THE ARKLAMS. IN ADDITION TO THE UPPER LEVEL FEATURES...A WEAK COLD FRONT WILL BE PUSHED INTO THE CWA THURSDAY NIGHT AND STALL OVER THE AREA THROUGH FRIDAY. SOUNDINGS SHOW INSTABILITY AND MOISTURE INCREASING ACROSS THE NORTH AFTER MIDNIGHT..SO MAINTAINED THE HIGHER POPS DURING THAT PERIOD. LAPSE RATES WERE ALSO GOOD...SO CAN NOT RULE OUT THE POTENTIAL FOR HAIL AND WIND ACROSS THE NORTHERN ZONES THURSDAY NIGHT INTO EARLY FRIDAY. WILL LEAVE A MENTION OF SEVERE IN THE HWO. WITH THE BOUNDARY STALLED ACROSS THE NORTH...EXPECT TO SEE STORMS LINGERING INTO THE AFTERNOON. THE GFS SHOWS THE BOUNDARY SINKING SOUTH TOWARD THE COAST AND THE RAIN ENDING ACROSS THE CWA BY SATURDAY AFTERNOON FOR THE MOST PART. THERE MAY BE SOME ACTIVITY LINGERING AROUND THE SOUTH THROUGH THE WEEKEND...WITH THE BOUNDARY HANGING UP ALONG THE COAST. ANOTHER DISTURBANCE DROPS INTO THE MID SOUTH LATE SUNDAY ALONG A BOUNDARY MOVING THROUGH THE CENTRAL US...BUT IT SEEMS TO REMAIN WELL NORTH OF THE CWA. MAY SEE ANOTHER FRONT DROP INTO THE AREA AROUND MONDAY AFTERNOON. WITH THE CWA BACK IN THE NORTHWEST FLOW...MAY SEE A FEW DISTURBANCES DROP INTO THE AREA MONDAY AND TUESDAY. RAIN CHANCES FOR NEXT WEEK DID NOT LOOK PROMISING. && .AVIATION...EXPECT ISOLATED SHOWERS AND STORMS ALONG AND SOUTH OF I-20 THROUGH EARLY THIS EVENING...WITH MOST ACTIVITY GONE BEFORE MIDNIGHT. DRY AIR COMING SOUTH TONIGHT SHOULD REALLY LIMIT THE POTENTIAL FOR ANY STRATUS OR FOG TO HBG. OTHERWISE...EXPECT VFR CONDITIONS TOMORROW WITH ONLY HIGH CLOUDS FROM UPSTREAM CONVECTION SPILLING EAST AT TIMES. /BB/ && .PRELIMINARY POINT TEMPS/POPS... JACKSON 65 91 61 90 / 8 4 6 9 MERIDIAN 62 90 59 90 / 10 3 5 7 VICKSBURG 66 91 65 92 / 9 8 11 11 HATTIESBURG 67 93 65 92 / 12 5 7 8 NATCHEZ 67 90 66 90 / 15 13 13 11 GREENVILLE 63 90 65 88 / 8 5 8 23 GREENWOOD 62 89 63 87 / 5 3 5 22 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...NONE. LA...NONE. AR...NONE. && SHORT TERM:50 LONG TERM: 7
Hazardous weather outlook, Jun 17, 3:51 PM CDT, 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 351 PM CDT TUE JUN 17 2008 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 182100- ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND- MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR- SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES- CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON- NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER- WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH- SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN- LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST- 351 PM CDT TUE JUN 17 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS. .DAY ONE...TONIGHT AND WEDNESDAY ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS PORTIONS OF SOUTHERN MISSISSIPPI AND NORTHEAST LOUISIANA THROUGH THE REMAINDER OF THIS AFTERNOON AND INTO THE EARLY EVENING HOURS. THE MAIN AREAS AFFECTED WILL LIE ALONG AND SOUTH OF MERIDIAN...TO CRYSTAL SPRINGS...TO WINNSBORO LOUISIANA LINE. THE PRIMARY SEVERE WEATHER RISK WITH THESE STORMS WILL BE PENNY SIZE HAIL AND DAMAGING WIND GUSTS TO 60 MPH. A WEAK COLD FRONT WILL CONTINUE TO MOVE SOUTHWARD ACROSS THE REGION LATE TODAY. THE COMBINATION OF AN UNSTABLE AIRMASS SOUTH OF INTERSTATE TWENTY AND ATMOSPHERIC FORCING FROM THE INCOMING COLD FRONT SHOULD BE ENOUGH TO GENERATE AT LEAST A FEW SEVERE THUNDERSTORMS THROUGH 8 OR 9 PM THIS EVENING. THE GREATEST RISK FOR SEVERE WEATHER WILL EXIST ACROSS SOUTHEAST MISSISSIPPI WHERE BRIEF PERIODS OF HEAVY DOWNPOURS WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH MONDAY ISOLATED STRONG TO SEVERE STORMS WILL BE POSSIBLE FOR THE ENTIRE OUTLOOK AREA THURSDAY NIGHT INTO FRIDAY. AN UPPER LEVEL DISTURBANCE AND COLD FRONT WILL MOVE INTO THE AREA FROM THE NORTHWEST THURSDAY NIGHT. THE BOUNDARY WILL SLOWLY MOVE SOUTH ACROSS THE REGION GENERATING THUNDERSTORMS ACROSS THE ARKLAMS THROUGH FRIDAY AFTERNOON. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS IS NOT EXPECTED THROUGH NEXT MONDAY. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. 50/07
In the hours before
Special weather statement, Jun 17, 2:18 PM CDT, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 218 PM CDT TUE JUN 17 2008 MSZ052-171950- LAUDERDALE MS- 218 PM CDT TUE JUN 17 2008 A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED OVER MARTIN AT 218 PM CDT...MOVING SOUTHEAST AT 12 MPH. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS STORM. THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE. PEOPLE IN NORTHWEST LAUDERDALE COUNTY SHOULD MONITOR THIS STORM CLOSELY. CME
Special weather statement, Jun 17, 3:14 PM CDT, 1 hour before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 314 PM CDT TUE JUN 17 2008 MSZ058-172030- CLARKE MS- 314 PM CDT TUE JUN 17 2008 OUTFLOW FROM A STRONG THUNDERSTORM CAPABLE OF PRODUCING 40 TO 50 MPH WINDS WAS LOCATED OVER STONEWALL AT 314 PM CDT...MOVING SOUTH AT 24 MPH. THE ACTUAL THUNDERSTORM IS DISPLACED SEVERAL MILES TO THE NORTH OVER SOUTHERN LAUDERDALE COUNTY. HOWEVER...GUSTY WINDS WILL PUSH THROUGH PORTION OF CLARKE COUNTY WELL AWAY FROM THE THUNDERSTORM. PEOPLE IN CLARKE COUNTY...INCLUDING THE CITY OF QUITMAN...SHOULD MONITOR THIS STORM CLOSELY. CME
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 2:37 PM CDT | Severe Thunderstorm Warning | JAN | Lauderdale | 38 min |
| Jun 17, 3:12 PM CDT | Severe Thunderstorm Warning | JAN | Lauderdale | 30 min |
| Jun 17, 4:45 PM CDT | Flash Flood Warning | JAN | Newton | 68 min |
| Jun 17, 5:08 PM CDT | Severe Thunderstorm Warning | JAN | Covington, Forrest, Lamar | 29 min |
| Jun 17, 5:30 PM CDT | Severe Thunderstorm Warning | JAN | Smith | 31 min |
| Jun 17, 6:19 PM CDT | Severe Thunderstorm Warning | JAN | Jefferson Davis, Lawrence | 26 min |
| Jun 17, 6:23 PM CDT | Severe Thunderstorm Warning | JAN | Lamar | 37 min |
Nearby
Flash Flood Warnings in Mississippi, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.